Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 12, 2000, 1:02 AM CDT for Brown County, Kansas. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2000, 1:02 AM CDT (06:02 UTC)
- Expired
- May 12, 2000, 1:20 AM CDT
- In force
- 18 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Brown County, KS
The radar
The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 1:15 AM CDT | Hail 0.75 | Horton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4491 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1450 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 30.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 120603 SVRTOP KSC013-120620- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 102 AM CDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BROWN COUNTY IN NORTHEAST KANSAS * UNTIL 120 AM CDT * AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF HORTON...OR ABOUT 15 MILES SOUTH OF HIAWATHA...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED... HORTON EVEREST SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:50 PM CDT, 10 hours 12 minutes earlier.
Area forecast discussion, May 11, 2:50 PM CDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 250 PM CDT THU MAY 11 2000 CHCS FOR PCPN NEXT 24 HOURS MAIN CONCERN. APPEARS STRONG CAPPING SHOULD HOLD FOR MOST IF NOT ALL THE NIGHT. FRONT SHOULD ENTER PART OF CWA AND SLOW DURING THE EARLY MORNING HOURS. SVRL WEAK UPPER IMPULSES SHOULD GRADUALLY ERODE CAP DURING THE NIGHT. BETTER CHC...ALBEIT SMALL...FOR PCPN MAY COME BEHIND THE FRONT FRIDAY MRNG WITH LIFT AHEAD OF A BIT STGR IMPULSE. DEEPER COOLER AND DRYER AIR INTO THE AREA BY TMRW AFTN SHOULD END ANY CHC FOR PCPN. BEYOND FRIDAY AFTN...GUIDANCE GENERALLY ACCEPTED WITH DRYER AIR IN PLACE. HAVE ADJUSTED POPS SLIGHTLY TNGT AND FRIDAY. FIRST...HAVE LOWERED POPS SLIGHTLY IN SERN PTN OF CWA TNGT DUE TO LATER ARRIVAL OF FNT AND CAP HOLDING TOUGH. HAVE RAISED POPS SLIGHT ON FRIDAY MRNG DUE TO ABOVE MENTIONED REASONS. WITH FNT ARRIVING A BIT LATER TNGT...HAVE RAISED ONGOING MIN TEMPERATURES ONE TO TWO CATEGORIES EVERYWHERE. LEANING TOWARD FAN MOS TEMPS ON FRIDAY WITH ABUNDANT SUNSHINE RETURNING BY AFTN. .TOP...NONE
In the hours before
Local storm report, May 11, 7:25 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
725 PM CDT THU MAY 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM ALMA KS 1.75 INCH HAIL
05/11/00 WABAUNSEE REPORTED BY PUBLIC.
0720 PM PAXICO KS 1 INCH HAIL
05/11/00 WABAUNSEE REPORTED BY PUBLIC.Local storm report, May 11, 7:55 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT THU MAY 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM WILLARD KS 1 INCH HAIL
05/11/00 SHAWNEE REPORTED BY STORM
SPOTTER.Local storm report, May 11, 8:24 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT THU MAY 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0818 PM 1 N ROSSVILLE KS 1.75 INCH HAIL
05/11/00 SHAWNEE REPORTED BY STORM
SPOTTER.Local storm report, May 11, 9:16 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
916 PM CDT THU MAY 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0912 PM 3 NE (TOP)BILLARD ARPT TO KS 1.75 INCH HAIL
05/11/00 SHAWNEE REPORTED BY STORM
SPOTTER.
0914 PM (TOP)BILLARD ARPT TOPEKA KS 1 INCH HAIL
05/11/00 SHAWNEE REPORTED BY
NWS EMPLOYEE.Local storm report, May 12, 12:27 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1227 AM CDT FRI MAY 12 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0853 PM GRANTVILLE KS TORNADO
05/11/00 JEFFERSON REPORTED BY TRAINED
SPOTTER JUST SOUTH OF
GRANTVILLE.
0903 PM NEWMAN KS TORNADO
05/11/00 JEFFERSON REPORTED NEAR HIGHWAY
24 NEAR NEWMAN.
0917 PM 2 E PERRY KS TORNADO
05/11/00 JEFFERSON ABOUT 2E OF PERRY,
ALONG HIGHWAY 24. POWER
LINES DOWN.
0924 PM PERRY KS TORNADO
05/11/00 JEFFERSON REPORTED ON WEST SIDE
OF PERRY DAM
0927 PM WILLIAMSTOWN KS TORNADO
05/11/00 JEFFERSON WINDOWS BLOWN OUT.
ABOUT 1/2 MILE N OF
WILLIAMSTOWN.Local storm report, May 12, 12:41 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1241 AM CDT FRI MAY 12 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0922 PM 4 NNE GRANTVILLE KS 1.25 INCH HAIL
05/11/00 JEFFERSON
0938 PM 1 S PERRY KS 2.75 INCH HAIL
05/11/00 JEFFERSON
0950 PM 4 NW ELMONT KS .75 INCH HAIL
05/11/00 SHAWNEE
1015 PM 4 N WAMEGO KS 1 INCH HAIL
05/11/00 POTTAWATOMIE
1040 PM 3 NE EMMETT KS 1 INCH HAIL
05/11/00 JACKSON
1040 PM EMMETT KS 1.75 INCH HAIL
05/11/00 POTTAWATOMIEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:04 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Shawnee, Wabaunsee | 31 min |
| May 11, 7:35 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 40 min |
| May 11, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Shawnee, Wabaunsee | 40 min |
| May 11, 8:47 PM CDT | Tornado Warning | TOP | Jefferson, Shawnee | 38 min |
| May 11, 9:24 PM CDT | Tornado Warning | TOP | Douglas, Jefferson | 31 min |
| May 11, 9:38 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 32 min |
| May 11, 9:58 PM CDT | Flash Flood Warning | TOP | Shawnee, Wabaunsee | 62 min |
| May 11, 10:08 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 42 min |
| May 11, 10:48 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.